WHO guidelines on HIV drug 'behind time'
by Eva Yeong
PETALING JAYA: The new World Health Organisation (WHO) guidelines urging countries to phase out use of major HIV drug Stavudine due to long-term, irreversible side-effects in HIV patients is "behind time".
In fact, Malaysian guidelines have changed since early 2009, said Malaysian Society for HIV Medicine (MaSHM) president dr Christopher Lee.
According to him, countries like UK and Australia have already changed their guidelines, and clinical guidelines in Malaysia have already moved towards lessening the use of the anti-retroviral Stavudine, also known as d4T.
WHO recently announced that countries should phase out the use of d4T, which causes side-effects in HIV patients including wasting and nerve disorder.
It recommended that HIV patients, including pregnant women, should start taking anti-retroviral drugs earlier and for HIV-positive women and their babies to take the drugs while breastfeeding to prevent mother-to-child transmission of the virus.
According to a report by Reuters, Stavudine causes nerve disorder leading to numbness and burning pain in the hands and feet and loss of body fat known as lipoatrophy or wasting.
WHO recommended a move towards less toxic alternatives such as Zidovudine (AZT) or Tenofovir (TDF) which it said are equally effective alternatives.
"We cannot do away with d4T, but we can use less. We are emphasising more on non- Stavudine treatments," said Lee, who advises practitioners in the country to use other alternatives whenever possible.
"The reality is that third world countries still depend on d4T; about half of all Malaysians taking treatment for HIV are still on d4T," he said.
He said phasing out d4T is an extremely expensive exercise. While generic versions of d4T cost about RM25 per month, other alternatives carry three figure price tags.
"To phase it out, we need alternatives. You can?t stop treatment altogether," he said, adding that doctors who prescribe d4T for their patients need to monitor them closely.
He also advised patients on d4T treatment to not panic and cease treatment completely.
"If there are no other options, take d4T, it is still safe to use. If in doubt, discuss with your doctor," he said.